Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 8, 1998, 8:50 PM CDT for Howard County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 8:50 PM CDT (01:50 UTC)
- Expired
- Jun 8, 1998, 9:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Howard County, MO
The radar
The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:08 PM CDT | Hail 0.75 | Fayette, MO | The Howard County Emergency Management Director reported dime-size hail during a severe thunderstorm in Fayette. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 415 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
552
WUUS1 KMCI 090151 RRA
SVRMCI
MOC089-090230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
850 PM CDT MON JUN 8 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN MISSOURI
* UNTIL 930 PM CDT
* AT 845 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES NORTHWEST OF ESTILL...OR ABOUT 11
MILES EAST OF MARSHALL...MOVING NORTHEAST AT 50 MILES PER HOUR.
* SEVERE THUNDERSTORM WILL BE...
9 MILES NORTHWEST OF FAYETTE AT 855 PM CDT
OVER ARMSTRONG AT 905 PM CDT
8 MILES EAST OF ARMSTRONG AT 915 PM CDT
HAIL UP TO SIZE ONE INCH IN DIAMETER CAN BE EXPECTED WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANT HILL.
LAT...LON 3930 9280 3905 9294 3899 9259 3926 9247
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:30 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 8, 4:30 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 430 PM CDT MON JUN 8 1998 STNRY WARM FRONTAL BOUNDARY POISED NEAR OJC-SZL LINE THIS AFTN. THIS WILL SERVE AS FOCAL POINT FOR SHRA/TSRA THROUGH TONIGHT. KEPT MENTION OF SEVERE IN ENTIRE CWA TO ACCOUNT FOR GOOD MID-LEVEL SHEAR ...ABUNDANT LOW LEVEL MSTR...AND MODERATE CAPE. WITH BOUNDARY SO CLOSE...I AM CONCERNED THAT LOW LEVEL THETA-E ADVECTION INTO FRONT WILL ALLOW FOR SOME TRAINING OF CELLS LATER TONIGHT. HEAVY RAIN ASSOCIATED WITH CONVECTION WILL LIKELY SPREAD SOUTHEAST THIS EVENING ...MOVING SOUTH OF THE MISSOURI RIVER TOWARD MIDNIGHT AND INTO EARLY TUESDAY. I AM MOST CONCERNED WITH THE COUNTIES ALONG AND SOUTH OF THE MISSOURI RIVER. ATMOSPHERE WILL BE STABLIZED DURING THE MORNING HOURS AFTER SUNRISE ON TUE...RECHARGING FOR FURTHER CONVECTION DURING THE DAY. THE NORTHERN MISSOURI BORDER COUNTIES WILL BE THE SLOWEST TO REACH CONVECTIVE TEMPERATURE...SO ADJUSTED PCPN CHANCES INTO THE AFTN. NEXT CHANCE OF PRECIPITATION WILL BE LATER ON WED AND THU. WINDS WERE TOUGH DESIGNATE IN ICWF TODAY...EVENING SHIFT WILL HAVE TO DO SOME TWEAKING WITH ANY MOVEMENT OF THE WARM FRONT. WENT TOWARD A BLEND OF FWC/FAN MOS GUIDANCE FOR TEMPS. COORD WITH TOP/STL/SGF ON FLASH FLOOD WATCH. .EAX... MO...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MOZ011>014... MOZ020>025...MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054. KS...FLASH FLOOD WATCH rFOR TONIGHT FOR ZONES KSZ025...KSZ057... KSZ060...KSZ102>105. SMITH
In the hours before
Special weather statement, Jun 8, 5:20 PM CDT, 3 hours 30 minutes before
KSZ025-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 520 PM CDT MON JUN 8 1998 ...CORRECTION...ATCHISON COUNTY IS NOT IN A SEVERE THUNDERSTORM WARNING... THE"RE IS NO TORNADO WATCH IN EFFECT FOR ATCHISON COUNTY KS. HOWEVER THERE IS THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AFTER 11 PM. BODNER
Special weather statement, Jun 8, 5:20 PM CDT, 3 hours 30 minutes before
KSZ025-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 520 PM CDT MON JUN 8 1998 ...CORRECTION...ATCHISON COUNTY IS NOT IN A SEVERE THUNDERSTORM WARNING... THE"RE IS NO TORNADO WATCH IN EFFECT FOR ATCHISON COUNTY KS. HOWEVER THERE IS THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AFTER 11 PM. BODNER
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.